New Canadian Study Reveals Increased Risk of Permanent Nerve Damage with Use of Fluoroquinolones Antibiotics
The Vancouver Sun reports that an Ontario group of researchers at the University of British Columbia found a link between use of fluoroquinolones and peripheral neuropathy. In particular, the researchers found that men using these particular antibiotics, especially first-time users, were twice as likely to experience peripheral neuropathy as men who were not using fluoroquinolones.
This Canadian study comes after the Food and Drug Administration (FDA) in the United States issued a Drug Safety Communication in August 2013 requiring drug labels and Medication Guides for all fluoroquinolone antibacterial drugs be updated to better describe the serious side effect of peripheral neuropathy. The FDA warned that “[t]his serious nerve damage potentially caused by fluoroquinolones may occur soon after these drugs are taken and may be permanent.
The FDA reports that fluoroquinolones are a class of antibiotics approved for the treatment or prevention of certain bacterial infections. Further, the FDA reports that approximately 23.1 million patients received a prescription for an oral fluoroquinolone product from pharmacies in 2011 alone. The FDA informed patients to contact their health care professional right away if they experience any of these symptoms while taking a fluoroquinolone drug.
The choice of a lawyer is an important decision and should not be based solely on advertisements.